Illinois, 2009Winter Weather in Illinois, February 21, 2009
February 21, 2009 · NWS ILX · 1 event in 1 county or zone
A weak area of low pressure moving through the Ohio Valley produced 1 to 3 inches of snow in north central and eastern Illinois. Somewhat higher amounts of 4 to 5 inches were reported in Knox County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure moving through the Ohio Valley produced 1 to 3 inches of snow in north central and eastern Illinois. Somewhat higher amounts of 4 to 5 inches were reported in Knox County. The snowfall produced slippery travel conditions and numerous auto accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 21, 5:55 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 21, 5:55 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
555 AM CST SAT FEB 21 2009
.DISCUSSION...
ISSUED 330 AM CST SAT FEB 21 2009
FORECAST CONCERN IS ADDRESSING SNOWFALL AMOUNTS TODAY...WINDS AND
WINTER WEATHER ADVISORY ESPECIALLY NORTH AS LOW PRESSURE OVER
WEST CENTRAL IL DEEPENS NE TO SOUTHERN LAKE MI BY 18Z/NOON TODAY
AND INTO EASTERN LOWER MI BY 00Z/6 PM TODAY. MEANWHILE UPPER LEVEL
LOW OVER SW MN MOVES EAST ALONG THE WI/IL BORDER THIS AFTERNOON.
FAIRLY DEEP UPPER LEVEL TROF DIGGING OVER THE EASTERN STATES THIS
WEEKEND TO RETURN BELOW NORMAL TEMPERATURES TO IL THROUGH MON.
MODELS STILL ADVERTISE A WARMUP BY MIDDLE OF NEXT WEEK WITH UPPER
LEVEL RIDGING. DIFFERENCES WITH EXTENDED MODELS WITH HANDLING NEXT
WX SYSTEM WED/THU WITH ECMWF DRIER NOW ON WED.
SHORT TERM...TODAY THROUGH MONDAY NIGHT.
RADAR MOSAIC SHOWS SWIRL OF PRECIPITATION OVER EASTERN AND
NORTHERN IL INTO EASTERN IA AND CENTRAL MO. A FEW POCKETS OF HEAVY
SNOW BROUGHT 2 TO 3.5 INCHES OF SNOW IN MORTON AND ABINGTON IN KNOX
COUNTY IN 2 TO 3 HOURS AND THUNDER. THINKING MOST AREAS FROM LEWISTOWN
TO BLOOMINGTON NORTH HAD 1 TO 2 INCHES OF SNOW WITH LOCAL 2 TO 3.5
INCH AMOUNTS. PRECIPITATION TYPE HAS BEEN MAINLY RAIN FROM LINCOLN
SOUTH WHERE TEMPS IN THE MID TO UPPER 30S. MAINLY SNOW NORTH OF
LINCOLN WITH TEMPS IN THE LOWER 30S THOUGH BEGAN AS PERIOD OF
SLEET WHICH CHAMPAIGN CURRENTLY HAS. 09Z/3 AM SURFACE MAP SHOWS
1009 MB LOW PRESSURE OVER SCHUYLER COUNTY IN WEST CENTRAL IL WITH
A WARM FRONT EXTENDING EAST ALONG I-72 OVER CENTRAL IL WHILE ITS
COLD FRONT EXTENDED SW THROUGH CENTRAL MO TO 1010 MB LOW OVER
NORTH TX. INVERTED TROF EXTENDED NORTH OF THE LOW UP THE MS RIVER.
ALOFT A 525 DM 500 MB LOW WAS OVER SW MN WITH A STRONG/VIGOROUS
SHORT WAVE INTO SE MN...CENTRAL/EASTERN IA AND NW MO.
MODELS DEEPEN 525 DM 500 MB LOW EASTWARD ALONG THE IL/WI BORDER TO
520 DM THIS AFTERNOON CAUSING SURFACE LOW TO DEEPEN NE TO SOUTHERN
LAKE MI BY 18Z/NOON AND EASTERN LOWER MI BY 00Z/6 PM. DEFORMATION
ZONE OF SNOW WILL CLIP THE IL RIVER VALLEY THIS MORNING WHERE
ADDITIONAL 1 OF SNOW LIKELY AND STORM TOTAL OF 2 TO 3 INCHES WITH
LOCAL 4 INCH AMOUNTS FROM LEWISTOWN TO BLOOMINGTON NORTH. WILL
CONTINUE WINTER WX ADVISORY TODAY. INCREASING NW WINDS OF 15 TO 25
MPH AND GUSTS OF 25 TO 35 MPH LATER THIS MORNING AND AFTERNOON
WILL CAUSE BLOWING SNOW FROM PEORIA AND BLOOMINGTON NORTH. LIGHT
RAIN IN SE IL WILL MIX WITH AND CHANGE TO LIGHT SNOW DURING THIS
MORNING AND THIS WILL LIMIT SNOW ACCUMULATIONS TO A HALF INCH OR
SO. WILL HAVE MORNING HIGHS IN THE LOWER 30S NW AND UPPER 30S SE
IL WITH TEMPS SLOWLY FALLING THIS AFTERNOON WITH STRONG NW WINDS
ON BACK SIDE OF LOW PRESSURE DEPARTING CENTRAL IL. LIGHT SNOW
CHANCES DIMINISH THIS AFTERNOON TO FLURRIES BY THIS EVENING WITH
LITTLE ADDITIONAL ACCUMULATIONS. 850 MB TEMPS LOWER TO MINUS 16C
TONIGHT WITH UPPER LEVEL TROF DIGGING INTO IL. BRISK NW WINDS
USHER IN COLDER AIR TONIGHT WITH LOWS IN THE TEENS.
CLOUDS AND WINDS DECREASE FROM WEST TO EAST SUNDAY AS STRONG UPPER
LEVEL TROF SHIFTS EAST OF IL WHILE CANADIAN HIGH PRESSURE NOSES
INTO IL SUNDAY NIGHT AND OVER IL BY MONDAY. THIS TO BRING FAIR BUT
COLD WEATHER AND COOLED TEMPS THROUGH MON ESPECIALLY OVER THE
NORTH WHERE SOME SNOW COVER. HIGHS SUNDAY 25 TO 30 AND LOWS SUNDAY
NIGHT IN THE LOW TO MID TEENS. HIGHS MON IN THE LOWER 30S FROM
I-74 NE AND UPPER 30S SW AREAS. CANADIAN HIGH DRIFTS EAST OF IL BY
MONDAY NIGHT WITH LIGHT SE FLOW AND NOT AS COLD WITH LOWS IN THE
LOWER 20S WITH SOME UPPER TEENS IN EAST CENTRAL IL.
LONG TERM...TUESDAY THROUGH FRIDAY.
EXTENDED MODELS CONTINUE TO SHOW UPPER LEVEL HEIGHTS RISING OVER
IL BY THE MIDDLE OF NEXT WEEK WITH NEARLY ZONAL UPPER LEVEL FLOW.
THIS BRINGS MILDER TEMPS TUE/WED WITH HIGHS IN THE 40S WITH SE IL
NEAR 50F WED. SERIES OF WEAK SHORT WAVES RACING EAST IN ZONAL
UPPER LEVEL FLOW WED IS DIFFICULT TO TIME FOR PRECIPITATION
CHANCES. ECMWF AND GEM MODELS ARE DRIER WED THOUGH GFS STILL
BRINGS QPF INTO IL AND DGEX HAS PATCHES OF LIGHT QPF WED. KEPT
SMALL CHANCE OF SHOWERS WED AND LOOKS WARM ENOUGH FOR
RAIN. CONSENSUS OF EXTENDED MODELS IS TO BRING LOW PRESSURE INTO
CENTRAL OR NORTHERN IL THU WITH MORE QPF THEN AND WARM ENOUGH FOR
RAIN AGAIN. ANOTHER CANADIAN HIGH PRESSURE DROPS DOWN INTO THE
MIDWEST FRI/SAT RETURNING COOLER AND DRIER WEATHER.
HUETTL
&&
.AVIATION...
ISSUED 555 AM CST SAT FEB 21 2009
LOW PRESSURE OVER NORTHEAST ILLINOIS THIS MORNING WILL QUICKLY
LIFT NORTHEAST INTO THE GREAT LAKES REGION LATER TODAY. WINDS ARE
EXPECTED TO SHIFT NORTHWEST BEHIND THE LOW OVER THE NEXT FEW HOURS...
IF THEY HAVE NOTH ALREADY DONE SO...AND GUST OVER 20 KTS THROUGH
THE DAY. EXPECT THE NORTHWEST WINDS DIMINISH SOME TONIGHT AS THE
LOW PULLS FURTHER AWAY FROM THE TERMINALS. MVFR CEILINGS EXPECTED
TO PREVAIL THROUGH MUCH OF THE PERIOD...WITH MVFR/IFR VSBYS FOR A
TIME TODAY AS SNOW WRAPS AROUND THE BACK SIDE OF THE DEPARTING
LOW.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
ILZ027>031-036>038.
&&
Hazardous weather outlook, Feb 21, 5:40 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
540 AM CST SAT FEB 21 2009
ILZ027>031-036>038-221200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
540 AM CST SAT FEB 21 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A PERIOD OF SNOW IS EXPECTED ACROSS THE REGION TODAY.
ACCUMULATIONS OF AN INCH OR LESS ARE ANTICIPATED...WHICH WILL
BRING STORM TOTAL SNOW ACCUMULATIONS TO 2 TO 5 INCHES. NORTHWEST
WINDS GUSTING OVER 30 MPH AT TIMES WILL PRODUCE BLOWING AND
DRIFTING SNOW INTO SATURDAY NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040-041-047-049-050-221200-
CASS-MASON-MORGAN-SCHUYLER-SCOTT-
540 AM CST SAT FEB 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A PERIOD OF SNOW IS EXPECTED ACROSS THE REGION TODAY.
ACCUMULATIONS OF AN INCH OR LESS ARE ANTICIPATED.
FOR INTERESTS ALONG THE ILLINOIS RIVER...HAVANA AND BEARDSTOWN
ARE FORECAST TO REMAIN ABOVE FLOOD STAGE INTO NEXT WEEK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ042>046-048-051>057-061-062-066-067-071-072-221200-
CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LOGAN-MACON-MENARD-MOULTRIE-PIATT-RICHLAND-
SANGAMON-SHELBY-VERMILION-
540 AM CST SAT FEB 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A PERIOD OF SNOW IS EXPECTED ACROSS THE REGION TODAY.
ACCUMULATIONS OF AN INCH OR LESS ARE ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ063-068-073-221200-
CLARK-CRAWFORD-LAWRENCE-
540 AM CST SAT FEB 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
FOR INTERESTS ALONG THE WABASH RIVER...THE RIVER IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE DOWNSTREAM FROM TERRE HAUTE INTO NEXT
WEEK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BAK
In the hours before
Local storm report, Feb 21, 6:28 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
628 AM CST SAT FEB 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM SNOW 2 SE DUNLAP 40.84N 89.65W
02/21/2009 M1.0 INCH PEORIA IL MESONET
&&
25Local storm report, Feb 21, 6:55 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
655 AM CST SAT FEB 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 2 W PRINCEVILLE 40.93N 89.79W
02/21/2009 M1.8 INCH PEORIA IL CO-OP OBSERVER
&&
25Local storm report, Feb 21, 7:06 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
706 AM CST SAT FEB 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW GILSON 40.87N 90.20W
02/21/2009 M2.5 INCH KNOX IL MESONET
&&
25Local storm report, Feb 21, 7:25 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
725 AM CST SAT FEB 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW LACON 41.02N 89.41W
02/21/2009 M1.8 INCH MARSHALL IL CO-OP OBSERVER
&&
25Local storm report, Feb 21, 7:26 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 AM CST SAT FEB 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SW CAMP GROVE 41.06N 89.66W
02/21/2009 M1.6 INCH STARK IL CO-OP OBSERVER
&&
25Local storm report, Feb 21, 7:56 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
756 AM CST SAT FEB 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 NE AVON 40.71N 90.37W
02/21/2009 M2.6 INCH KNOX IL CO-OP OBSERVER
0700 AM SNOW GALESBURG 40.95N 90.38W
02/21/2009 M3.0 INCH KNOX IL CO-OP OBSERVER
0.21 LIQUID
0700 AM SNOW CHILLICOTHE 40.92N 89.50W
02/21/2009 M2.0 INCH PEORIA IL CO-OP OBSERVER
0700 AM SNOW ROANOKE 40.80N 89.20W
02/21/2009 M1.2 INCH WOODFORD IL CO-OP OBSERVER
&&
25Winter Weather, Piatt
- When
- February 21, 8:30 AM CST to 11:30 AM CST
- Where
- Piatt forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 5 indirect
- Reported by
- Newspaper
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
One to two inches of snow resulted in three separate traffic accidents on I-72 near Monticello between 8:45 AM and 9:00 AM. The first accident resulted in an indirect fatality and three injuries, while two more injuries were a result of the next two accidents in the same vicinity.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, February 21, 20091 death · 2 injured · $20,000 · 1 event
- High Wind in Texas, February 21, 2009$1.0 million · 57 kt wind · 5 events
- Winter Weather in Kentucky, February 21 to 22, 200923 events
- Winter Storm in Wisconsin, February 21, 200917 events
- Heavy Snow in Michigan, February 21 to 22, 200917 events
- Winter Storm in Michigan, February 21 to 22, 200913 events
- Frost and Freeze in Florida, February 21, 20098 events
- Winter Storm in Wisconsin, February 21, 20094 events
- Blizzard and High Wind in Alaska, February 21 to 22, 200965 kt wind · 4 events
- Lake-Effect Snow and Winter Weather in Michigan, February 21 to 23, 20094 events
- Lake-Effect Snow in Michigan, February 21 to 22, 20092 events
- Blizzard in Alaska, February 21, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153428.